Alert archive / Washington / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Seattle, WA

September 15, 200811 counties in Washington

NWS Seattle, WA issued this red flag warning at Sep 15, 2008, 8:23 AM PDT for 11 counties in Washington. It was in force for 71 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2008, 8:23 AM PDT (15:23 UTC)
Expired
Sep 18, 2008, 7:30 AM PDT
In force
71 hr
Issued by
NWS Seattle, WA

Counties Clallam County, WA, Grays Harbor County, WA, Jefferson County, WA, King County, WA, Lewis County, WA, Mason County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 74 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2008-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2008-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSEW 151523
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
823 AM PDT MON SEP 15 2008

...CRITICALLY DRY AND UNSTABLE CONDITIONS EXPECTED OVER THE EAST
SIDE OF THE OLYMPIC MOUNTAINS TODAY AND TUESDAY AND ALONG THE
WEST SIDE OF THE OLYMPICS AND THE NORTH AND CENTRAL CASCADES ON
TUESDAY...

WAZ661-161530-
/O.UPG.KSEW.FW.A.0003.080916T1500Z-080917T0300Z/
/O.NEW.KSEW.FW.W.0004.080915T1523Z-080917T0300Z/
EAST PORTION OF THE OLYMPIC MOUNTAINS-
823 AM PDT MON SEP 15 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT TUESDAY. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

A THERMALLY INDUCED SURFACE PRESSURE TROUGH...LOCATED OVER WESTERN
WASHINGTON...AND AN UPPER RIDGE OF HIGH PRESSURE HAVE COMBINED TO 
PRODUCE CRITICALLY DRY AND UNSTABLE WEATHER CONDITIONS. THIS
PATTERN SHOULD SUPPORT CRITICALLY DRY AND UNSTABLE CONDITIONS
DURING THE PEAK BURNING HOURS TODAY AND TUESDAY. THIS COULD LEAD
TO EXTREME FIRE BEHAVIOR AND RAPID GROWTH OF ANY FIRES THAT GET
STARTED BETWEEN NOW AND TUESDAY.

A RED FLAG WARNING IS ISSUED WHEN WHEN CRITICALLY DRY AND
UNSTABLE CONDITIONS ARE POSSIBLE IN THE NEXT 24 TO 48 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

$$

WAZ652-658-161530-
/O.EXA.KSEW.FW.A.0003.080916T1500Z-080917T0300Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
823 AM PDT MON SEP 15 2008

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FIRE WEATHER
WATCH FOR THE WEST HALF OF THE OLYMPICS AND NORTH CASCADES...WHICH
IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING.

A THERMALLY INDUCED SURFACE PRESSURE TROUGH...LOCATED OVER WESTERN
WASHINGTON...AND AN UPPER RIDGE OF HIGH PRESSURE WILL COMBINE TO 
PRODUCE CRITICALLY DRY AND UNSTABLE WEATHER CONDITIONS. THIS
PATTERN SHOULD SUPPORT CRITICALLY DRY AND UNSTABLE CONDITIONS
DURING THE PEAK BURNING HOURS TUESDAY. THIS COULD LEAD TO EXTREME
FIRE BEHAVIOR AND RAPID GROWTH OF ANY FIRES THAT GET STARTED
BETWEEN NOW AND TUESDAY.

A FIRE WEATHER WATCH IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE POSSIBLE IN THE NEXT 24 TO 48 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

$$

WAZ659-161530-
/O.CON.KSEW.FW.A.0003.080916T1500Z-080917T0300Z/
CENTRAL CASCADES-
823 AM PDT MON SEP 15 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE CENTRAL CASCADES FROM
TUESDAY MORNING THROUGH TUESDAY EVENING.

A THERMALLY INDUCED SURFACE PRESSURE TROUGH...LOCATED OVER WESTERN
WASHINGTON...AND AN UPPER RIDGE OF HIGH PRESSURE WILL COMBINE TO 
PRODUCE CRITICALLY DRY AND UNSTABLE WEATHER CONDITIONS. THIS
PATTERN SHOULD SUPPORT CRITICALLY DRY AND UNSTABLE CONDITIONS
DURING THE PEAK BURNING HOURS TUESDAY. THIS COULD LEAD TO EXTREME
FIRE BEHAVIOR AND RAPID GROWTH OF ANY FIRES THAT GET STARTED
BETWEEN NOW AND TUESDAY.

A FIRE WEATHER WATCH IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE POSSIBLE IN THE NEXT 24 TO 48 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

$$
5 follow-up statements
000 
WWUS86 KSEW 152214
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
314 PM PDT MON SEP 15 2008

...CRITICALLY DRY AND UNSTABLE CONDITIONS ARE EXPECTED OVER THE
OLYMPIC AND CASCADE MOUNTAINS THIS AFTERNOON THROUGH LATE TUESDAY
EVENING...

WAZ652-658-659-160615-
/O.UPG.KSEW.FW.A.0003.080916T1500Z-080917T0300Z/
/O.EXB.KSEW.FW.W.0004.000000T0000Z-080917T0800Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
CENTRAL CASCADES-
314 PM PDT MON SEP 15 2008

...RED FLAG WARNING IN EFFECT UNTIL 1 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 1 AM PDT WEDNESDAY. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE COMBINED
WITH A THERMAL TROUGH OF LOW PRESSURE AT THE SURFACE REMAIN OVER
THE PACIFIC NORTHWEST. THE AFFECTS ARE INCREASINGLY WARM...DRY AND 
UNSTABLE CONDITIONS WITH VERY POOR OVERNIGHT HUMIDITY RECOVERIES
ABOVE 1500 FEET MSL. A SUBSIDENCE INVERSION WILL CONTINUE TO SINK
DOWN OVER THE HIGHER ELEVATIONS INTO LATE TUESDAY CREATING A
CRITICAL BURNING ENVIRONMENT WHERE WILD LAND FUELS ARE DRY ENOUGH.
CONDITIONS WILL BEGIN TO SLOWLY MODERATE LATE TUESDAY AND
WEDNESDAY AS COOLER...MORE MOIST MARINE AIR FILTERS INTO WESTERN
WASHINGTON.

A RED FLAG WARNING IS ISSUED WHEN CRITICALLY DRY AND
UNSTABLE CONDITIONS ARE POSSIBLE IN THE NEXT 24 TO 48 HOURS.
THESE CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH
LEVEL HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION
WITH RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY
DRY FUELS.

$$

WAZ661-160615-
/O.EXT.KSEW.FW.W.0004.000000T0000Z-080917T0800Z/
EAST PORTION OF THE OLYMPIC MOUNTAINS-
314 PM PDT MON SEP 15 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 1 AM PDT WEDNESDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 1 AM PDT WEDNESDAY. 

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE COMBINED
WITH A THERMAL TROUGH OF LOW PRESSURE AT THE SURFACE REMAIN OVER
THE PACIFIC NORTHWEST. THE AFFECTS ARE INCREASINGLY WARM...DRY AND 
UNSTABLE CONDITIONS WITH VERY POOR OVERNIGHT HUMIDITY RECOVERIES
ABOVE 1500 FEET MSL. A SUBSIDENCE INVERSION WILL CONTINUE TO SINK
DOWN OVER THE HIGHER ELEVATIONS INTO LATE TUESDAY CREATING A
CRITICAL BURNING ENVIRONMENT WHERE WILD LAND FUELS ARE DRY ENOUGH.
CONDITIONS WILL BEGIN TO SLOWLY MODERATE LATE TUESDAY AND
WEDNESDAY AS COOLER...MORE MOIST MARINE AIR FILTERS INTO WESTERN
WASHINGTON.


A RED FLAG WARNING IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE POSSIBLE IN THE NEXT 24 TO 48 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

$$
000 
WWUS86 KSEW 162024
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
124 PM PDT TUE SEP 16 2008

...CRITICALLY DRY AND UNSTABLE CONDITIONS ARE EXPECTED TO
CONTINUE OVER THE OLYMPIC AND CASCADE MOUNTAINS...ABOVE 1500 FEET
MSL...THROUGH LATE TUESDAY EVENING...

WAZ652-658-659-661-180800-
/O.EXT.KSEW.FW.W.0004.000000T0000Z-080918T0800Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS-
124 PM PDT TUE SEP 16 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 1 AM PDT THURSDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 1 AM PDT THURSDAY
MORNING. 

LITTLE CHANGE IS EXPECTED OVER THE NEXT 24 TO 36 HOURS IN THE 
CRITICAL BURNING ENVIRONMENT WHICH EXISTS THROUGHOUT MOST OF
WESTERN WASHINGTON WHEREEVER WILD LAND FUELS ARE DRY ENOUGH TO CARRY
FIRE. THE STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE AND SURFACE
BASED THERMAL TROUGH OF LOW PRESSURE CONTINUE TO PRODUCE VERY
WARM...DRY AND UNSTABLE CONDITIONS. VERY POOR OVERNIGHT HUMIDITY
RECOVERIES...WHICH HAVE BEEN EXPERIENCED THE LAST TWO
NIGHTS ABOVE 1500 FEET MSL...WILL ALSO CONTINUE TONIGHT AND
WEDNESDAY NIGHT. WEATHER CONDITIONS ARE EXPECTED TO SLOWLY
MODERATE WEDNESDAY AS COOLER...MORE MOIST MARINE AIR FILTERS INTO
WESTERN WASHINGTON.

A RED FLAG WARNING IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE POSSIBLE IN THE NEXT 24 TO 48 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

$$
000 
WWUS86 KSEW 162029 CCA
RFWSEW

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
127 PM PDT TUE SEP 16 2008

...CRITICALLY DRY AND UNSTABLE CONDITIONS ARE EXPECTED TO
CONTINUE OVER THE OLYMPIC AND CASCADE MOUNTAINS...ABOVE 1500 FEET
MSL...THROUGH EARLY THURSDAY MORNING...

WAZ652-658-659-661-172030-
/O.COR.KSEW.FW.W.0004.000000T0000Z-080918T0800Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS-
127 PM PDT TUE SEP 16 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 1 AM PDT THURSDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 1 AM PDT THURSDAY
MORNING. 

LITTLE CHANGE IS EXPECTED OVER THE NEXT 24 TO 36 HOURS IN THE 
CRITICAL BURNING ENVIRONMENT WHICH EXISTS THROUGHOUT MOST OF
WESTERN WASHINGTON WHEREVER WILD LAND FUELS ARE DRY ENOUGH TO CARRY
FIRE. THE STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE AND SURFACE
BASED THERMAL TROUGH OF LOW PRESSURE CONTINUE TO PRODUCE VERY
WARM...DRY AND UNSTABLE CONDITIONS. VERY POOR OVERNIGHT HUMIDITY
RECOVERIES...WHICH HAVE BEEN EXPERIENCED THE LAST TWO
NIGHTS ABOVE 1500 FEET MSL...WILL ALSO CONTINUE TONIGHT AND
WEDNESDAY NIGHT. WEATHER CONDITIONS ARE EXPECTED TO SLOWLY
MODERATE WEDNESDAY AS COOLER...MORE MOIST MARINE AIR FILTERS INTO
WESTERN WASHINGTON.

A RED FLAG WARNING IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE POSSIBLE IN THE NEXT 24 TO 48 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

$$
000 
WWUS86 KSEW 171442
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
742 AM PDT WED SEP 17 2008

...CRITICALLY DRY AND UNSTABLE CONDITIONS ARE EXPECTED TO
CONTINUE OVER THE OLYMPIC AND CASCADE MOUNTAINS...ABOVE 1500 FEET
MSL...THROUGH EARLY THURSDAY EVENING...

WAZ652-658-659-661-190200-
/O.EXT.KSEW.FW.W.0004.000000T0000Z-080919T0200Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS-
742 AM PDT WED SEP 17 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM PDT THURSDAY...

THE RED FLAG WARNING IS NOW IN EFFECT FOR THE OLYMPIC AND CASCADE
MOUNTAINS...ABOVE 1500 FEET MSL...UNTIL 7 PM PDT THURSDAY.

LITTLE CHANGE IS EXPECTED OVER THE NEXT 24 TO 36 HOURS IN THE
CRITICAL BURNING ENVIRONMENT WHICH EXISTS THROUGHOUT MOST OF
WESTERN WASHINGTON. THE STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE
AND SURFACE BASED THERMAL TROUGH OF LOW PRESSURE ARE DRIFTING
SLOWLY EASTWARD. HOWEVER...THEY WILL CONTINUE TO PRODUCE VERY
WARM...DRY AND UNSTABLE CONDITIONS UNTIL THEY MOVE WELL EAST OF
THE CASCADE CREST ON THURSDAY. POOR OVERNIGHT HUMIDITY
RECOVERIES...WHICH HAVE BEEN EXPERIENCED THE PAST FEW NIGHTS ABOVE
1500 FEET MSL...WILL ALSO CONTINUE AT LEAST THROUGH TONIGHT IN THE
OLYMPICS AND CASCADES MOUNTAINS. WEATHER CONDITIONS WILL CONTINUE
TO SLOWLY MODERATE TODAY AND THURSDAY AS COOLER...MORE MOIST
MARINE AIR FILTERS INTO WESTERN WASHINGTON.

A RED FLAG WARNING IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE POSSIBLE IN THE NEXT 24 TO 48 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

$$
000 
WWUS86 KSEW 181430
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
730 AM PDT THU SEP 18 2008

WAZ652-658-659-661-181530-
/O.CAN.KSEW.FW.W.0004.000000T0000Z-080919T0200Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS-
730 AM PDT THU SEP 18 2008

...RED FLAG WARNING IS CANCELLED FOR THE OLYMPIC MOUNTAINS AND
THE CASCADE WEST SLOPES...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE RED
FLAG WARNING.

A MARINE LAYER MOVED INTO WESTERN WASHINGTON LAST NIGHT WITH ITS
COOL...MOIST AND STABLE INFLUENCE EXTENDING UP TO ABOUT 3500 TO
4000 FEET. HUMIDITY ABOVE 4000 FEET REMAINS QUITE DRY THIS
MORNING...BUT THE ATMOSPHERE WILL CONTINUE TO MOISTEN AND BECOME
MORE STABLE THROUGH THE DAY. THEREFORE...THE RED FLAG WARNING IS
CANCELLED. 

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Sep 15, 3:00 AM PDT, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 15, 3:00 AM PDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PDT MON SEP 15 2008

.SYNOPSIS...A STRONG UPPER LEVEL RIDGE MOVING EAST ACROSS THE REGION
WILL COMBINE WITH WEAK OFFSHORE FLOW TO PRODUCE WARM SUNNY DAYS
THROUGH TUESDAY. A TRANSITION IN THE PATTERN WILL START WEDNESDAY AS
THE RIDGE MOVES EAST AND AN UPPER LEVEL TROUGH REACHES THE OFFSHORE
WATERS. THE TROUGH WILL BRING A CHANCE OF RAIN WEDNESDAY NIGHT...AND
WEAK SYSTEMS WILL FOLLOW LATE IN THE WEEK AND NEXT WEEKEND.

&&

.SHORT TERM...THE STRONG UPPER LEVEL RIDGE IS RIGHT OVER W WA THIS
MORNING WITH 500 MB HEIGHTS ABOVE 588 DM. TODAY WILL LIKELY BE THE
WARMEST DAY INLAND WITH TUESDAY A CLOSE SECOND AS THE RIDGE MOVES
EAST AND 500 MB HEIGHTS SLOWLY FALL OVER THE NEXT FEW DAYS. GFS
STILL HAS 850 MB TEMPS AND 1000-850 MB THICKNESSES INCREASING A
LITTLE FOR TUESDAY...BUT LATEST MOS SHOWS SLIGHT COOLING...SO WILL
STICK WITH MOS AND MAKE TUESDAY SLIGHTLY COOLER.

SHOULD SEE THE FIRST CHANGE FROM THE RIDGE TUESDAY NIGHT AS SHALLOW
PARTIAL SW MARINE PUSH DEVELOPS. NAM/WRF-GFS BOTH SHOW THIS
DEVELOPING WHILE THE COARSER GFS BARELY HINTS AT IT. SHOULD SEE
STRATUS JET UP THE OREGON COAST TUESDAY...REACHING THE S WA COAST IN
THE AFTERNOON. EXPECT SHALLOW STRATUS TO WORK INLAND TUESDAY EVENING
AND PART WAY UP PUGET SOUND EARLY WEDNESDAY MORNING BEFORE BURNING
OFF. PREVIOUS FORECAST ADVERTISED A FULL MARINE PUSH...SO WITH THIS
LOOKING LIKE A SHALLOW PARTIAL PUSH...HAVE BACKED OFF ON THE
EXTENSIVE LOWLAND CLOUD COVER FOR WEDNESDAY AND HAVE NUDGED MAX
TEMPS UP JUST A BIT TO COMPENSATE.

GFS/NAM SHOW A WEAK GENERALLY DRY SHORTWAVE TROUGH MOVING N ACROSS
THE AREA WEDNESDAY AFTERNOON AND NIGHT. THIS APPEARS TO BE THE
REMNANTS OF THE UPPER LEVEL LOW CURRENTLY W OF N CA. THE AIR MASS IS
UNSTABLE ENOUGH FOR CONVECTION SO ANY THUNDERSTORM DEVELOPMENT WILL
HINGE ON SUFFICIENT MOISTURE REACHING THE AREA. SO FAR NO PRECIP
SHOWS UP IN ANY OF THE MODELS. CHANCY FORECAST RIGHT NOW...CANT SAY
YES TO THUNDER...CANT SAY NO EITHER THOUGH AM LEANING THAT WAY...SO
WILL LEAVE THE CHANCE OF AFTERNOON THUNDERSTORMS LATE WEDNESDAY
OVER/NEAR THE CASCADES UNCHANGED AND LET THE DAY SHIFT TAKE ANOTHER
SWIPE AT IT. KAM

.LONG TERM...GFS/ECMWF SEEM TO HAVE SETTLED ON STEERING THE UPPER
LEVEL TROUGH CURRENTLY NEAR 50N/160W SOUTH OF THE AREA WEDNESDAY
NIGHT THOUGH FRIDAY. UP UNTIL NOW THE MODELS HAD BEEN INCONSISTENT
WITH THE TRACK AND TIMING OF THIS SYSTEM BUT HAD STILL BROUGHT
PRECIP FROM THE SYSTEM ACROSS W WA...AND THERE IS STILL TIME FOR
MORE WAFFLING. HOWEVER IF THE CURRENT SOLUTIONS ARE CORRECT THEN IT
WOULD BE POSSIBLE FOR THE DAY SHIFT TO DROP THE CHANCE OF SHOWERS
FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. GFS HAS WEAK SW FLOW
ALOFT OVER THE AREA THIS WEEKEND BUT SYSTEMS CROSSING B.C. MAY BE
CLOSE ENOUGH TO CLIP THE NORTH CASCADES WITH SOME SHOWERS. KAM

&&

.AVIATION...CLEAR SKIES WITH LIGHT OFFSHORE FLOW AT THE SURFACE.
MARINE STRATUS IS STILL WELL BEYOND THE COASTAL WATERS AND WELL
SOUTH ON THE SRN ORE COAST. OVER WRN WA THE AIR MASS IS DRY AND
STABLE W/ LIGHT FLOW ALOFT UNDER UPPER LEVEL RIDGE. THE CROSS
SECTION FROM THE NAM12 DOES SUGGEST MAYBE ENOUGH MOISTURE AND LIGHT
ENOUGH WINDS IN THE LOWEST 100M THIS MORNING FOR SOME SHELTERED
VALLEY FOG FOR A FEW HOURS THIS MORNING. 19

KSEA...CLEAR WITH LIGHT NORTH WIND. AT 2AM THERE IS AN 8 DEGREE F
DEW POINT DEPRESSION AT SEA TAC...HOWEVER THE WINDS HAVE DROPPED OFF
AND OLM-BLI IS ONLY -1MB SO THERE IS A CHANCE OF SOME VALLEY
FOG IN THE AREA...BUT NOT LIKELY ON THE HILL AT SEA TAC. 19

&&

.MARINE...LIGHT OFFSHORE FLOW THRU TUE MORNING WITH THERMALLY
INDUCED SFC LOW PRES OVER WRN ORE AND WRN WA. THE LATEST 4KM
WRF SHOWS COASTAL SOUTHERLIES TO LONG BEACH TUE EVENING AND
SQUIRTING NORTH AND REACHING THE NORTH COAST AROUND MIDNIGHT/09Z
WED. FCST IS IN THE BALLPARK...NORTHERLIES OVER THE INLAND WATERS
TURNING SOUTHERLY ON THE COAST TUE NIGHT AND INLAND WATERS WED. 19

&&

.FIRE WEATHER...PREVIOUS DISCUSSION FROM THE 350 PM SUNDAY AFD...THE
LACK OF RAINFALL IN SEPTEMBER HAS ONCE AGAIN ALLOWED FUELS TO DRY
OUT TO CRITICAL LEVELS IN PARTS OF WESTERN WASHINGTON...SPECIFICALLY
IN THE CENTRAL CASCADES AND THE EAST SIDE OF THE OLYMPICS.

STRONG UPPER LEVEL RIDGING HAS LED TO A STRONG STABLE SUBSIDENT
LAYER OVER WESTERN WASHINGTON AND HAS BROUGHT VERY DRY AIR TO THE
MOUNTAIN ZONES. SUBSIDENT LAYER SHOULD DIP BELOW MANY MOUNTAINS AND
RIDGES OVER THE NEXT TWO NIGHTS WITH EXTREMELY POOR HUMIDITY
RECOVERIES. EVEN THIS MORNING...HURRICANE RIDGE IN THE OLYMPICS HAD
AN R.H. OF 4% AT SUNRISE THIS MORNING THE UPPER RIDGE WILL START TO
WEAKEN AND BREAK DOWN ON TUESDAY...WIPING OUT THE STABLE SUBSIDENT
LAYER AND ALLOWING AN UNSTABLE ATMOSPHERE TO DEVELOP. THIS WILL
SUPPORT MID-LEVEL HAINES 6 CONDITIONS AND HIGH-LEVEL HAINES 5
CONDITIONS. WITH AFTERNOON R.H. VALUES DOWN INTO THE TEENS OVER THE
CASCADES AND OLYMPICS...THE BURNING ENVIRONMENT WILL BE PRIMED FOR
RAPID FIRE GROWTH ON TUESDAY SHOULD ANY FIRES GET GOING. DUE TO THIS
CRITICAL SETUP...A FIRE WEATHER WATCH IS ISSUED WHERE THE FUELS HAVE
DRIED OUT SUFFICIENTLY SINCE THE RAINS OF LATE AUGUST.     HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
    ALONG THE EAST SIDE OF THE OLYMPICS AND THE WEST SIDE OF THE
    CENTRAL CASCADES.
PZ...NONE.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:46 AM PDTSmall Craft AdvisorySEW5 hr

Nearby

Red Flag Warnings in Washington, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.